Illinois, 2009

Hail and Damaging Winds in Illinois, May 14, 2009

May 14, 2009 · NWS PAH · 5 events in 4 counties and zones

A line of severe thunderstorms moved slowly southeast through the early morning hours. These storms moved through a very moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms moved slowly southeast through the early morning hours. These storms moved through a very moist and unstable atmosphere. Small-scale bow echoes produced locally damaging winds and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 4:51 PM CST, 8 hours 9 minutes earlier.

Area forecast discussion, May 13, 4:51 PM CST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT WED MAY 13 2009

.UPDATE...
REMNANT MCV INTO SOUTHERN ILLINOIS. CONVECTION HAVING A VERY
DIFFICULT TIME GENERATING PERSISTENT CORES WITH ANY APPRECIABLE
ROTATION. THE LIMITING FACTOR ALL ALONG WAS ONLY MARGINALLY
SUPPORTIVE WIND FIELDS FROM 700-300 MB IN THE 30-40 KT RANGE NOT
INCREASING WITH HEIGHT FOR SPEED SHEAR...WHILE UNIDIRECTIONAL.
ALREADY CLEARED SE MISSOURI COUNTIES. WE MAY SEE SOME WIND GUSTS
BASED ON THE LATEST TRENDS...IF THEY CAN TRANSLATE TO THE SURFACE
IN THE COMPACTING MCV AS IT HEADS TOWARD THE WABASH RIVER. BUT AT
THIS TIME...RETURNS ARE NOT TOO IMPRESSIVE. LOW LEVEL WINDS ARE
STILL DECENT...WITH AN UNSTABLE FETCH INTO THE CONVECTION FROM
WEST KY AND SE MO. CELLS MAY STILL INTENSIFY IN WATCH AREA.

ALSO UPDATED THE AVIATION SECTION BELOW FOR THE UPCOMING 00Z
TAF ISSUANCE.

...NOLES...

&&

.DISCUSSION... /ISSUED 240 PM CDT WED MAY 13 2009/

DISCUSSION...
MCV MOVING INTO SE MISSOURI THIS AFTERNOON WITH INCREASING
CONVECTION VERY CLOSE TO OUR SE MISSOURI COUNTIES. OVER THE
REMAINDER OF THE AREA...CAP IS SLOWLY WEAKENING BUT STILL
PRESENT...WITH NIL ACTIVITY ON THE RADAR. CAPE VALUES ALONG AND
WEST OF THE MISSISSIPPI RIVER RUNNING 1500-2000 SURFACE BASED WITH
LI/S BELOW -6.

WILL CONTINUE TO MONITOR THIS AREA...BUT WITHOUT A FOCUS FOR
LIFT...MAY BE HARD TO GEN UP CONVECTION THROUGH THE END OF THE
DAY. THE PRESENCE OF THE MCV AND ATTENDANT FORCING TO ITS SOUTH
MAY HAVE TO BE THE FOCUS FOR CONVECTIVE DEVELOPMENT ACROSS WESTERN
PORTIONS OF THE REGION. ONLY OTHER FEATURES ARE WEAK CONVERGENCE
NEAR THE MISSISSIPPI RIVER...AND POTENTIALLY OUTFLOW ACROSS
SOUTHERN ILLINOIS UP NEAR INTERSTATE 64 FROM EARLIER CONVECTION TO
OUR NORTH.

SPC CONTINUES TO OUTLOOK SE MISSOURI AND SRN ILLINOIS IN A
MODERATE RISK AREA...WHICH IS PLAUSIBLE. VERY UNSTABLE CONDITIONS
COUPLED WITH DECENT LOW LEVEL WIND FIELDS AND POTENTIALLY REMNANT
BOUNDARIES COULD RESULT IN DISCRETE CELLS CAPABLE OF HAIL...STRONG
WINDS AND POSSIBLY A TORNADO. IN THE VERTICAL...SPEED SHEAR IS
ONLY MARGINAL...WITH LITTLE CHANGE IN A 30-40KT PROFILE FROM
700-300MB. THEREFORE EVEN THOUGH WE MAY SEE DISCRETE CELLS...
PERSISTENCE MAY NOT BE AS PROMINENT. SHOULD BE EVOLUTIONARY
TONIGHT AS INSTABILITY SHIFTS FARTHER NORTHWEST INTO SRN ILLINOIS
AND SE MISSOURI AFTER 00Z...AHEAD OF A COLD FRONTAL BOUNDARY. POPS
WILL GO INTO CATEGORICAL RANGE...AND MODE SHOULD BECOME MORE
LINEAR AND BROAD SCALE COVERAGE WISE THROUGH 06Z. AFTER 06Z
INSTABILITY DIMINISHES...WITH WHAT SHOULD BE A LOWERING THREAT OF
SEVERE WEATHER LATE...AS THE BOUNDARY SETTLES SOUTH TO THE OHIO
RIVER AND WEAKENS AND STALLS...WITH LIKELY POPS SOUTHERN SECTIONS
BY THURSDAY MORNING.

A CONTINUED UNSETTLED PATTERN WILL PERSIST THROUGH SATURDAY WITH
A COLD FRONT COMING INTO THE REGION BY LATE SATURDAY AFTERNOON
INTO EARLY SATURDAY NIGHT. THEREFORE CANNOT ELIMINATE POPS FROM
ANY PERIOD. BUT THE NEXT BEST CHANCES WILL LIKELY BE FRIDAY WITH
A POTENTIAL MCS...AND WITH THE FRONT LATE SATURDAY INTO EARLY
SATURDAY NIGHT.

THE OPS MODELS AND ENSEMBLES CONTINUE TO SUPPORT DRY WEATHER SUNDAY
THROUGH THE MIDDLE PART OF NEXT WEEK...WITH HIGH PRESSURE DOMINANT
FOR THE MOST PART...ACROSS THE EASTERN PART OF THE NATION.

WILL LET WIND ADVISORY CONTINUE THROUGH EARLY EVENING IN WIND DAMAGE
AREAS OF SE MISSOURI AND SRN ILLINOIS...WITH THE LAKE WIND ADVISORY
CONTINUING THROUGH 6 PM ELSEWHERE.

&&

.AVIATION...
WILL MONITOR KEVV AND KOWB FOR CONVECTIVE TRENDS EARLY ON. BEST
CHANCE OF CONVECTION AT ALL THE TAF SITES WILL BE LATER ON AS A
COLD FRONT SETTLES SOUTH INTO THE REGION OVERNIGHT. GENERALLY VFR
CONDITIONS OUTSIDE OF CONVECTION. SHORT TERM...KPAH AND KCGI
TAF SITES WILL LIKELY BE FREE OF CONVECTION THROUGH 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 9:07 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CDT WED MAY 13 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1007 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS EXPECTED
TO PUSH SOUTHEAST THROUGH MUCH OF THE QUAD STATE AFTER MIDNIGHT.
THE STORMS MAY BE SEVERE AS THEY ENTER THE AREA...BUT WILL LIKELY
BE WEAKENING AS THEY MOVE EASTWARD THROUGH THE REGION. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO OR TWO AND SOME
LARGE HAIL WILL STILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
ANOTHER CONCERN TONIGHT.

SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE AHEAD OF THE FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CONTINUE IN THE FORECAST THURSDAY THROUGH SATURDAY
NIGHT. LOCALLY HEAVY RAINS AND LIGHTNING ARE THE PRIMARY HAZARDS
WITH STORMS DURING THIS TIME PERIOD. ISOLATED SEVERE STORMS CANNOT
BE RULED OUT...ESPECIALLY SATURDAY INTO SATURDAY NIGHT.

REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, May 13, 7:13 PM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CDT WED MAY 13 2009

INZ081-082-140215-
PIKE-GIBSON-
INCLUDING THE CITIES OF...OAKLAND CITY...PETERSBURG AND PRINCETON
913 PM EDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 912 PM EDT...LAW ENFORCEMENT OFFICIALS IN GIBSON COUNTY REPORTED
WIDESPREAD DAMAGING WINDS IN EXCESS OF 50 MPH. THE WINDS ARE
ASSOCIATED WITH A LINE OF SHOWERS...AND WILL SPREAD NORTH AND EAST
ACROSS MUCH OF GIBSON AND PIKE COUNTIES THROUGH 10 PM EDT.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, May 13, 7:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     NON-TSTM WND GST PRINCETON               38.36N 87.57W
05/13/2009  E55 MPH          GIBSON             IN   TRAINED SPOTTER

            WIDESPREAD 50 TO 60 MPH WINDS COUNTYWIDE. TREES AND POWER
            LINES DOWN. VEHICLE OFF ROAD.

&&

MY
Local storm report, May 13, 7:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND GST ARTHUR                  38.34N 87.25W
05/13/2009  E55 MPH          PIKE               IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

MY

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 14, 1:00 AM CST
Where
Wayne County, 3.25 mi E of Mayberry
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.270, -88.490

Three trees were uprooted, and two trees had their tops blown out. A mobile home was moved off blocks. The mobile home was not tied down.

Hail, Williamson

When
May 14, 1:38 AM CST
Where
Williamson County, Hurst
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.830, -89.150

Thunderstorm Wind, Saline

When
May 14, 1:58 AM CST
Where
Saline County, 7 mi W of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -88.678

A patrol officer estimated 60 mph winds with debris in the air.

Thunderstorm Wind, Saline

When
May 14, 2:07 AM CST to 2:10 AM CST
Where
Saline County, 1 mi W of Harrisburg to 1 mi E of Harrisburg
Measured
83 kt (96 mph) estimated gust
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
37.730, -88.568

This microburst struck a 10-block long area in the city of Harrisburg, from the southwest edge of town to the southeast side. The damage ended after striking the commercial strip on U.S. Highway 45. The damage swath was about one-half mile wide. Porches were blown off a couple of housees. Trees up to two feet in diameter fell on houses. Some power lines were down. The wind caused some direct minor structural damage to houses. The press box at a football field was blown out of the stands. A construction trailer was blown on its side. Storage sheds and outbuildings were blown over, including one shed that struck and damaged a few vehicles. A gas station canopy was heavily damaged.

Heavy Rain, Jefferson

When
May 14, 2:15 AM CST to 3:30 AM CST
Where
Jefferson County, 2 mi E of Waltonville
Reported by
Emergency Manager
Coordinates
38.220, -89.013

A roadway was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165957, 165956, 165958, 165959, 167207.